12 Sep 2012
Hey sweetie, ok, here's my answer. Being stuck in your spine is a scary thought, but it's not as bad as you think. The worse part, as always, is the Novocain. I'm sure that you have had those kind of shots before, and although they are not pleasant, they are not unbearable. the other thing about a myelogram is that they take a bit spinal fluid out, and replace it with a dye, so that they can get a picture of your spinal column, and your brain, which your spinal fluid surrounds. It just depends what they are looking for, but I am guessing that it is your shoulder problems. Are you allergic to contrast dyes? If so, you must tell them so they can accommodate for this. You can be sedated for this procedure, as they have to put an IV in, so if you are very nervous INSIST! If this doctor won't do that, then go to another doctor who will! I see no reason to suffer, and I happen to be highly excitable, so I need sedation. You on the other hand, might not need it.
Expand this post...
They will probably take you for a CT scan afterwards.
The most IMPORTANT thing regarding a myelogram is stay flat, or sometimes a bit elevated, your doctor will tell you, for 24 hours after the procedure! This is IMPERATIVE to avoid the headaches that everyone talks about. Should you follow their advice, no bending, lifting, just lie down for 24 hours, you should NOT get the headaches. The test itself is relatively painless, though for us, nothing is painless, but from what I have read, it only lasts for a few moments when the dye hits the nerves that are irritated. One important thing is to make sure that the doctor who preforms the myelogram has had PLENTY of experience doing this. That way you avoid problems. I have heard about stopping antidepressants, but not about the pain medication. Reading your tags, I see that you are on tramadol, and that could be why. I would ask for another pain medication that you can take for the few days before and after, as tramadol has a serotonin component. I have read where they give you an sedative and demerol during the procedure, but INSIST!! Sometimes doctors just don't think, and don't realize that you will go through w/d, even though it is for a few days. Also, make sure that you are well hydrated before the test. The more fluid you take in the few days before the test, the less chance of having any problems afterwards. I do wish that I could tell you that you will have no problems, but they do happen sometimes. Should you get a headache a few days afterwards, call the doctor immediately, as there are things that they can do for that. Don't be stoic, and wait it out. Call the doctor ASAP, so they can take care of it immediately, ok??
I will be thinking about you and I truly hope this is as easy as can be!! Best wishes to you Tee.